THE DAMAGE OF THE OPTIC NERVE AS THE OUTCOME OF UNINTENTIONAL POISONING BY CLOSANTEL

Evgenia Sergeevna Kurakina, Elena Eduardovna Ioyleva, Mutlaq Ali Saif Saif, Natalia Alexandrovna Gavrilova
  MNJ, pp. 70-73  

Abstract


Background: In recent decades, the problem of toxic damage of the visual system due to poisoning by various medicines has become particularly relevant. The clinical case of a bilateral acute optic neuropathy of toxic genesis in a patient by the unintentional application of closantel used in veterinary practice is presented in the report. Closantel is a structural derivative of the salicylanilides, which is used exclusively in veterinary medicine for the prevention and treatment of large and small-scale cattle. Neurological and ophthalmic symptoms are often associated with the intoxication of closantel.

Objective: To describe the toxic damage of the optic nerve due to unintentional poisoning by closantel.

Methods: A patient aged 55 years is examined. A standard survey of ophthalmology was carried out. Photoregistration of the ocular fundus was used by a funduscamera Visucam 500 (Carl Zeiss Meditec AG, Germany), from special methods of research - the spectral optical coherence tomography (OCT) with a study of the macular area of the retina and the disc of the optic nerve on the device Zeiss Cirrus 5000 (Carl Zeiss Meditec, USA) and the optical coherence tomography with the function of angiography (OCT-A) of the macular area of the retina using RTVue XR Avanti (Optovue, USA)

Results: The patient complained of a severe, yet painless, reduction in vision of both eyes after an accidental intramuscular injection of the medicine called "Closantrem" in dose 4.0 ml. The visual acuity OU - an accounting of fingers on the face at a distance of 10 cm. By ophthalmoscopy OU: the disc of the optic nerve is discolourated, its boundaries are indistinct, the arteries and the veins are narrowed, in the macular area of the retina without a visible physical pathology. The perimetry is in the correct projection of the light. A reduction in the thickness of the external and internal layers of the retina was observed as a result of the OCT of the macular zone OU. According to OCT of the disc of the optic nerve: the thickness of the layer of nerve fibres is in the upper and lower nasal segments. OS – the prominence of the disc of the optic nerve in vitreous. The fascinated changes of the cerebral cortex have not been found during the MRT. The diagnosis was made OU: Acute optic neuropathy of toxic genesis. A course of integrated conservative treatment has been introduced: the anti-inflammatory, metabolic, nootropic, vitamin therapy, magnetotherapy, electrostimulation and electrophoresis.

Conclusion: Potentially, any medicines are toxic, which may cause a number of side effects from the visual and central nervous system. The toxic damage of the ganglion cells of the retina was initially occurring due to unintentional application of closantel, resulting in a reduction of the central visual acuity, followed by the development of the optic nerve atrophy.


Keywords


Closantel, visual system, toxic optic neuropathy, optic nerve atrophy, optical coherence tomography.

Full Text:

PDF

References


Badrane N, Abbada A, Chaoui H, Aoued L, Rhalem N, Benjelloun BS, Bencheikh RS. Blindness following closantel poisoning: Report of three cases. XXXIII International Congress of the European Association of Poisons Centres and Clinical Toxicologists (EAPCCT) 28–31 May 2013, Copenhagen, Denmark. Clin Toxicol (Phila); 2013. 51:280.

Borges AS, Mendes LC, de Andrade AL, Machado GF, Peiro JR. Optic neuropathy in sheep associated with overdosage of closantel. Vet Hum Toxical; 1999 Dec; 41 (6):378-80. Avalaible form: https://pubmed.ncbi.nlm.nih.gov/10592945/

Essabar L, Meskini T., Ettair S, Erreimi N, Mouane N. Harmful use of veterinary drugs: Blindness following closantel poisoning in a 5-year-old girl. Asia Pac J Med Toxicol; 2014. 3:173–5.

DOI: 10.22038/APJMT.2014.3486

Hoen E, Hodgkin C. Harmful human use of donated veterinary drug. Lancet; 1993; 342(8866):308–9.

Ioyleva EE. Diagnostic value of the computer colorimetric analysis method in predicting the restoration of visual functions in toxic lesions of the optic nerve. Ophthalmosurgery; 2003. 1:40-43.

Koziolek MJ, Patschan D, Desel H, Wallbach M, Callizo J. Closantel Poisoning Treated With Plasma Exchange. JAMA Ophthalmology; 2015. 133(6):718–20. DOI: 10.1001/jamaophthalmol.2015.191

Plumb D. Veterinary drug handbook. 3rd ed. Ames: Iowa State University Press; 1999. 411-412.

Safonenko A, Yu, Ioyleva EE. Cutting-edge visualization technologies in the diagnostics of optic nerve pathology. Practical Medicine; 2018. 3(114):156-159.

Swan GE. The pharmacology of halogenated salicylanilides and their anthelmintic use in animals. Journal of the South African Veterinary Association 2; 1999. 61 – 70. DOI: 10.4102/jsava.v70i2.756

Van der Lugt JJ, Venter I. Myelin vacuolation, optic neuropathy and retinal degeneration after closantel overdosage in sheep and in a goat. J Comp Pathol; 2007. 136(2–3):87–95.

DOI: 10.1016/j.jcpa.2006.11.007

Venkatesh R., Pereira A, Aseem A, Yadav N.K. Commentary: Closantel – A lesser-known evil. Indian J Ophthalmol; 2019. 67:1771-2. Avalaible from: https://www.ijo.in/article.asp?issn=0301-4738;year=2019;volume=67;issue=10;spage=1771;epage=1772;aulast=Venkatesh


Refbacks

  • There are currently no refbacks.